Illinois, 2022

Flooding in Illinois, May 3, 2022

May 3, 2022 · NWS LOT · 5 events in 3 counties and zones

Heavy rain moved across much of northeast Illinois during the morning of May 3rd producing localized flooding. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain moved across much of northeast Illinois during the morning of May 3rd producing localized flooding. Rainfall amounts were generally between 1 and 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 3, 5:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 3, 5:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
633 AM CDT Tue May 3 2022

.SHORT TERM...
Issued at 345 AM CDT Tue May 3 2022

Through Wednesday...

Overall expect today to be a cloudy, rainy, and windy day.
Widespread rain is moving in from the southwest early this
morning ahead of a 1003 MB surface low moving through central
Missouri, with rain expected throughout the forecast area by
sunrise. Thunderstorm activity is lagging behind the leading edge
of showers on a plume of most unstable CAPE (MUCAPE) that is
forecast to enter at least the southern forecast area after
sunrise. Most of this elevated instability stays south of I-80,
so I believe this will be the best location for thunderstorms to
occur, although an isolated storm can certainly occur north of
this area. Dynamics do not support severe thunderstorms.

This system looks like it will lay down a good soaking rainfall
based on upstream observations, including some 0.25 to 0.50 in an
hour. The soaking rain looks to last up to 6 hours at most
locations, including during this morning's commute, with amounts
by 10 A.M. close to or exceeding 1 inch, possibly with isolated
amounts over an inch and a quarter. This will elevate heights of
some streams and rivers that are already not far from bankfull.
The heavier rain should start clearing out from the southwest
shortly after sunrise and exiting the forecast area later this
morning. But there will still be some scattered showers through
mid- afternoon for northern Illinois, and a little later into
early evening for northwest Indiana.

East to north-easterly winds will back towards a more northerly
direction by midday as the low center tracks south of I-80. Winds
will become breezy as the surface low moves closer, with gusts of
25 to 30 mph for most locations, while areas near Lake Michigan
could see gusts up to near 40 mph this afternoon. Despite the
windy conditions, the moist marine layer will likely favor some
fog development for shoreline areas, and will have to keep an eye
on how thick this becomes. The northeasterly winds and cloudy
skies will keep temperatures cool, with highs in the mid 40s to
mid 50s for most locations. The area south of the Kankakee River
Valley will see warmer temperatures into the low 60s.

Once winds turn northerly in the wake of the low, a surface ridge
will build in. This looks like it will create a low subsidence
inversion, possibly trapping low moisture and creating a decent
low stratus scenario. Some guidance indicates lake effect clouds
near Lake Michigan. Northerly winds will weaken tonight as the
ridge continues to build. Cold-air advection (CAA) and clearing
skies may allow patchy frost to form in northern counties early
Wednesday morning as temperatures dip into the mid to lower 30s,
but that is contingent on clearing and winds diminishing enough.
Confidence is low on these at this time.

Clouds are expected to return or stay over a large part of the
forecast area for Wednesday as surface high pressure moves over.
As noted, lows Wednesday morning will be in the 30s for locations
along and north of I-88. High temperatures Wednesday will remain
below normal, with most locations remaining in the 50s, while
temperatures near Lake Michigan will barely get above 50.

BKL

&&

.LONG TERM...
Issued at 300 AM CDT Tue May 3 2022

Wednesday night through Monday...

The long range continues to provide an active weather pattern, in
particular a system bringing more rain Thursday and Friday. This
has the look of another soaking rain for parts of the area. This
potentially would include embedded convection, and with recent
wetness could bring several river points into flood stage.
Otherwise, in the far parts of the forecast, a signal for a
notable warm-up is strengthening in guidance solutions.

Prior to the next system, Wednesday night will see high pressure
around 1023 mb over the Great Lakes region slowly moving
eastward. Most guidance indicates high clouds will be fanning over
the area by this time, which would limit concerns for frost.
Northern locations with light winds Wednesday evening will have
the possibility to dip into the mid 30s if clearer than forecast.

The next Pacific system continues to resemble the early week
system at least in its due eastward path and latitude, though one
difference is that it will be a bit deeper and slow some over the
Mid-Mississippi Valley. As this occurs, the mid-level trough is
forecast to acquire a slight negative tilt Thursday night into
early Friday, with a left exit region of the upper jet nosing into
the area. This currently is the period with the highest PoPs in
the forecast, although if this system is slightly further north,
a dry slot intrusion into the area may start to limit rain
coverage in at least the southern forecast area. It's too far in
advance to get precise on that. For now though, the system path
favors warm advection driven showers starting some point on
Thursday and increasing Thursday night, and then deformation
showers on Friday. The nose of the aforementioned dry slot would
favor some elevated steeper lapse rates and embedded convective
potential and some higher rates too. The ECE and GEFS ensembles
indicate 30-50 percent membership showing over one inch of
rainfall for this system. The potential for severe thunderstorms
presently looks limited with the system gradually occluding
during Friday and the effective warm sector favored to be
southeast of the CWA. Some of the warm advection activity on
Thursday night into Friday may tap into steeper elevated lapse
rates given the current forecast pattern.

If the trend continues for this system looking modestly wet, we
may consider a Hydrologic Outlook (ESF) given river rises likely
with today's rainfall. It does not scream overland flood issues,
though with less storage capacity, some minor field and creek
flooding would be plausible if a wetter outcome evolves.

Temperatures throughout the work week will be hanging on the
cooler side of normal, aided by onshore flow and clouds more often
than not. This changes during the latter half of the weekend into
early next week with building upper level heights over the region
due to downstream ridging predicted from a western U.S. trough.
On that note, there is a stronger signal in guidance than 24
hours ago of at least temporary blocking off the eastern seaboard,
keeping the building heights and low-level warm advection over
our region during multiple days early next week. Both the 00Z GFS
and ECMWF bring 850 mb temperatures to 19-22C by next Tuesday,
which climatologically this time of year would support widespread
mid to upper 80s. Do not have that warm at the tail end of the
forecast, as this strong of a signal is fairly recent and multiple
short waves are seen traversing the High Plains to Upper Midwest
that could easily disrupt such warmth. Nonetheless, the signal for
80+ Monday and Tuesday (May 9-10) is increasing.

MTF

&&

.AVIATION...
For the 12Z TAFs...

The primary aviation concerns through the next 24-30 hours are:

* IFR cigs likely becoming LIFR by mid morning and persisting more
  often than not through mid to late afternoon; MDW may drop to
  minimums temporarily

* Steady rain through 15Z with scattered showers afterward

* A low chance (20%) for a thunderstorm over mainly the southern
  TRACON area

* Potential for IFR visibility in fog from late morning through
  this afternoon, but low confidence in this

* Strengthening winds today, with north-northeast gusts peaking in
  the upper 20 kt range mid-late afternoon into early evening,
  when direction briefly from 360 degrees is possible

Within the early morning rain, cigs have lowered fairly quickly
and this downward trend is likely to continue through the rest of
the morning, reaching LIFR in the wake of the solid rain. The
setup is favorable for LIFR or near-LIFR the entire day, with the
area being north of a warm frontal zone and the track of a low
pressure along that zone. Cigs could reach as low as 200 ft at MDW
and 300 ft at ORD, primarily within the 16Z-21Z window. Confidence
on getting that low is minimal right now, although do think such
low cigs will be present on the lakefront and inching their way
inland by mid morning. Fog is also likely along the lakefront
that may expand inland, and this could reduce visibility below the
2-3SM noted in the TAF.

As the low pressure responsible for the poor weather conditions
moves east of the area, northeast winds will become more north-
northeast this afternoon and into this evening, increasing in
speed as well. Gusts in the upper 20 kt are expected from the
north-northeast and a few reaching 30-33 kt late today aren't out
of the question. While 360 degrees wind direction is possible at
ORD during the 22Z-02Z time frame, it should be temporary. Cigs
and visibility should very slowly improve within that same time
window due to cold advection and increased mixing, although low
confidence in how quick that up trend is.

Later tonight the main clouds will depart, however lake effect
MVFR clouds are probable in the flow off of Lake Michigan. These
are likely to extend into Wednesday morning based on model trends.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 10 AM Wednesday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 PM Tuesday to 1
     PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 3, 3:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
432 AM CDT Tue May 3 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-040945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
432 AM CDT Tue May 3 2022 /532 AM EDT Tue May 3 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Limited Fog Risk near Lake Michigan.
  Limited Frost Risk Tonight.

DISCUSSION...

Widespread showers are expected today with isolated embedded
thunderstorms possible this morning mainly south of Interstate
80. North to northeasterly winds gusting up to 30 MPH, and 35 MPH
near Lake Michigan. Fog may develop near Lake Michigan this
afternoon into the evening. Frost risk will be north of I-88 late
night into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday morning...
  Limited Frost Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the northeast at 40 mph.

LMZ740>745-040945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
432 AM CDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Occasional gale force winds.
  Limited Thunderstorm Risk.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Thursday...
  Limited Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

BKL

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cook

When
May 3, 7:00 AM CST to 12:00 PM CST
Where
Cook County, 1.43 mi W of Alpine to 1.74 mi W of Alpine
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.587, -87.907

Will-Cook Road was closed due to flooding near 167th Street and 179th Street.

Flood, Will

When
May 3, 7:00 AM CST to 1:00 PM CST
Where
Will County, 0.91 mi ENE of Manhattan to 0.85 mi WNW of Monee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.426, -87.964

Manhattan-Monee Road was closed due to flooding between Manhattan and Monee.

Flood, Cook

When
May 3, 7:00 AM CST to 12:00 PM CST
Where
Cook County, 0.39 mi NNE of Edgebrook to 0.66 mi W of Albany Park
Cause
Heavy Rain
Reported by
Public
Coordinates
42.005, -87.746

Multiple reports of minor street flooding were received from northern Chicago.

Flood, Du Page

When
May 3, 7:00 AM CST to 1:00 PM CST
Where
Du Page County, 1 mi NW of Wheaton to 0.59 mi SW of Wheaton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.880, -88.124

Multiple photos shared on social media showed street flooding in Wheaton. A few locations were flooded up to a couple of feet in depth.

Flood, Du Page

When
May 3, 7:00 AM CST to 1:00 PM CST
Where
Du Page County, 1.24 mi N of Elmhurst to 1.25 mi NNW of Elmhurst
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.918, -87.943

York Street was closed due to flooding near 3rd Street. North Avenue was closed due to flooding between York Street and Interstate 290. The Interstate 290 interchange ramp was closed due to flooding at North Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021390, 1021391, 1021392, 1021394, 1021395.